Morphometric characterisation of landform from DEMs Wang, Daming en_US Laffan, Shawn en_US Yu, Liu en_US Wu, Lun en_US 2021-11-25T13:13:40Z 2021-11-25T13:13:40Z 2009 en_US
dc.description.abstract We describe a method of morphometric characterisation of landform from DEMs. The method is implemented by first classifying every location into morphometric classes based on the mathematical shape of a locally fitted quadratic surface and its positional relationship with the analysis window. Single-scale fuzzy terrain indices of peakness, pitness, passness, ridgeness, and valleyness are then calculated based on the distance of the analysis location from the ideal cases. These can then be combined into multi-scale terrain indices to summarise terrain information across different operational scales. The algorithm has four characteristics: (1) the ideal cases of different geomorphometric features are simply and clearly defined; (2) the output is spatially continuous to reflect the inherent fuzziness of geomorphometric features; (3) the output is easily combined into a multi-scale index across a range of operational scales; and (4) the standard general morphometric parameters are quantified as the first and second order derivatives of the quadratic surface. An additional benefit of the quadratic surface is the derivation of the R2 goodness of fit statistic, which allows an assessment of both the reliability of the results and the complexity of the terrain. An application of the method using a test DEM indicates that the single- and multi-scale terrain indices perform well when characterising the different geomorphometric features. en_US
dc.identifier.issn 1365-8816 en_US
dc.language English
dc.language.iso EN en_US
dc.rights CC BY-NC-ND 3.0 en_US
dc.rights.uri en_US
dc.source Legacy MARC en_US
dc.subject.other Geomorphometry en_US
dc.subject.other Digital Elevation Model en_US
dc.subject.other Terrain Analysis en_US
dc.title Morphometric characterisation of landform from DEMs en_US
dc.type Journal Article en
dcterms.accessRights open access
dspace.entity.type Publication en_US
unsw.description.publisherStatement This is an electronic version of an article published in International Journal of Geographical Information Science, Volume 24, Issue 2 February 2010, pages 305 - 326. International Journal of Geographical Information Science is available online at: Embargo period expired March, 2011. en_US
unsw.relation.faculty Science
unsw.relation.ispartofissue 2 en_US
unsw.relation.ispartofjournal International Journal of Geographical Information Science en_US
unsw.relation.ispartofpagefrompageto 305-326 en_US
unsw.relation.ispartofvolume 24 en_US
unsw.relation.originalPublicationAffiliation Wang, Daming, Faculty of Science, UNSW en_US
unsw.relation.originalPublicationAffiliation Laffan, Shawn, Biological, Earth & Environmental Sciences, Faculty of Science, UNSW en_US
unsw.relation.originalPublicationAffiliation Yu, Liu en_US
unsw.relation.originalPublicationAffiliation Wu, Lun en_US School of Biological, Earth & Environmental Sciences *
Original bundle
Now showing 1 - 1 of 1
Thumbnail Image
peer reviewed version.pdf
1.91 MB
Resource type